Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 9:56 PM MDT for Granite County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 9:56 PM MDT (03:56 UTC)
- Expired
- Aug 8, 2016, 10:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
County Granite County, MT
The radar
The Missoula radar (KMSX), 60 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS85 KMSO 090356 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 956 PM MDT MON AUG 8 2016 MTZ005-006-090430- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 956 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY UNTIL 1030 PM MDT... AT 955 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STEVENSVILLE...OR 16 MILES NORTHEAST OF HAMILTON...MOVING NORTH AT 20 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEVENSVILLE...FLORENCE...VICTOR AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11392 4640 11417 4666 11411 4666 11384 TIME...MOT...LOC 0355Z 192DEG 20KT 4646 11402 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 2:54 PM MDT, 7 hours 2 minutes before
Area Forecast Discussion National Weather Service Missoula MT 254 PM MDT Mon Aug 8 2016 .DISCUSSION...Increasing cumulus clouds this afternoon and some thunderstorms starting to develop across Lemhi county and central western Montana this afternoon. Expect thunderstorms to develop over the Sapphire mountains and move northeast tonight affecting Philipsburg to Ovando and locations further east. Good shear and moderate instability will help the storms organize and be long lived as they move across the area, however, it is not unstable enough to expect anything but a slight chance of a storm producing large hail or severe winds. Most storms will have wind gusts around 35 to 40 mph and frequent lightning, and most storms will be out of the area by 9pm MDT. Tomorrow the upper level low currently over central Washington will move over northwest Montana causing showers and thunderstorms over much of northwestern and central western Montana. Temperatures will be much cooler with 80s in central Idaho with 70s in most of the valleys of Montana. The low pressure system will begin to slowly exit the region on Wednesday, but rain will likely linger over northwest Montana through most of the day particularly the Glacier park region. Snow levels could drop down to 8000-9000 feet, thus people in the backcountry should expect raw conditions on Wednesday. For Thursday and Friday, lingering instability combined with afternoon heating could lead to the development of afternoon thunderstorms mainly along the Continental Divide and northwest Montana. Any storms that develop will be slow moving and should mainly be anchored over the higher terrain. A brief ridge of high pressure will begin to build over the region on Saturday and will lead to a warm and sunny Saturday with highs approaching 90 degrees for most valleys. Models are hinting at another disturbance moving in Sunday into Monday, which could bring the return of thunderstorms to our area. && .AVIATION...Southwest flow and increasing clouds this afternoon and evening at most area terminals. KBTM will be the exception with some thunderstorms developing this afternoon and evening and moving through with wind gusts 25-35 knots from the southwest expected. KSMN may also be briefly affected by storms this afternoon, though they are expected to develop and move to the northeast quickly. Expect these storms to diminish quickly after sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 8, 8:28 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
828 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL VICTOR 46.42N 114.15W
08/08/2016 E0.50 INCH RAVALLI MT TRAINED SPOTTER
ALSO VERY HEAVY RAIN.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 8, 8:42 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 842 PM MDT MON AUG 8 2016 MTZ004>006-043-090315- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 842 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WEST CENTRAL GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 915 PM MDT... AT 841 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STEVENSVILLE...OR 19 MILES NORTH OF HAMILTON...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL WITH HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE AND FLORENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11390 4649 11423 4684 11415 4673 11371 TIME...MOT...LOC 0241Z 196DEG 23KT 4652 11403
Local storm report, Aug 8, 8:43 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
843 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 2 NNW BELL CROSSING 46.47N 114.15W
08/08/2016 E1.00 INCH RAVALLI MT TRAINED SPOTTER
LOTS OF HALF INCH TO NICKEL SIZED HAIL WITH
A FEW UP TO THE SIZE OF QUARTERS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 8, 9:00 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 2 NW BELL CROSSING 46.47N 114.15W
08/08/2016 E1.00 INCH RAVALLI MT TRAINED SPOTTER
LOTS OF HALF INCH TO NICKEL SIZED HAIL WITH
A FEW UP TO THE SIZE OF QUARTERS.
&&
LVSpecial weather statement, Aug 8, 9:05 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 905 PM MDT MON AUG 8 2016 MTZ004>006-043-090330- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 905 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 930 PM MDT... AT 903 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOLO...OR 8 MILES SOUTHWEST OF MISSOULA...MOVING NORTH AT 30 MPH. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WIND COULD GUST IN EXCESS OF 40 MPH WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE AND WYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4667 11395 4669 11421 4706 11419 4702 11382 TIME...MOT...LOC 0303Z 188DEG 25KT 4676 11407
Special weather statement, Aug 8, 9:56 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 956 PM MDT MON AUG 8 2016 MTZ005-006-090430- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 956 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY UNTIL 1030 PM MDT... AT 955 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STEVENSVILLE...OR 16 MILES NORTHEAST OF HAMILTON...MOVING NORTH AT 20 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEVENSVILLE...FLORENCE...VICTOR AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11392 4640 11417 4666 11411 4666 11384 TIME...MOT...LOC 0355Z 192DEG 20KT 4646 11402
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 7:57 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 8:42 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 8, 11:39 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 3:11 PM MDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.